Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

My brother told me recently he heard 4 or 5 people continuously talking in his head and that people at work were after him. A psychiatrist gave him zypine MD and olanzepine, and these symptoms disappeared after a week but reappeared when he stopped taking his medications.

What are these medications and are they appropriate?

Also, how can I help my brother become normal? I am in the Unites States and he is in India.

Answered by: Thomas Smith

No doctor can be certain of a diagnosis without examining the patient, but it appears your brother is experiencing psychotic symptoms. "Psychosis" is a syndrome, not a specific diagnosis, and describes beliefs and/or perceptions that are not based in reality. There are many causes of psychotic symptoms, and your brother should be working closely with his psychiatrist to determine the cause in his case.

Zypine and olanzapine are the same medication, and belong to the class of "antipsychotics." These medicines are commonly used to treat psychotic symptoms. The question of how long your brother continues to take medications depends again on the cause of the psychosis. He will need to work closely with his psychiatrist to make sure they have a good understanding of the cause and a long-term plan.

Often it is helpful for family members to also talk to the psychiatrist about these issues--I encourage you to discuss this with your brother.